St.John’s Wort and Oral Contraceptive
Answered by: Susan Eagles
Question from: Heatheranne
Posted on: July 8, 2000

I just recently heard that St. John’s Wort, is taken while on birth control can reduce the effects of the birth control pill by 50%. Apparently Newsweek did a blurb on this a couple of weeks ago, and I am having a hard time finding any more info on this. I have been on SJW for almost a year now and have been on the pill for 4 years, I have not been pregnant yet (knock on wood!) but wondering if you could find out what the skinny is and let me know?

A small number of laboratory research studies show that St. John’s Wort increases the metabolism of certain drugs, causing the level of these drugs in the blood to decrease to the point of being ineffective. Although there have been only a small number of studies with specific drugs, and isolated cases of side effects with other drugs, they serve as a warning until more research has been completed.

Information published by the National Institute of Medical Herbalist (U.K) regarding St. John’s Wort and oral contraceptives states that there were 8 cases of intermenstrual bleeding in women taking St. John’s Wort and oral contraceptives at the same time. Recovery occurred in 3 women when St. John’s Wort was stopped. The outcome of the others was unaccounted for. The amount of St. John’s Wort taken was not mentioned, nor was the type of oral contraceptive.

As a precaution, the UK Medicines Control Agency has recommended that SJW should not be taken with oral contraceptives.

For more information on St. John’s Wort - Drug interactions, please go to our website at http://www.richters.com, choose "Q&A" from the main menu, then choose "Medicinal Herbs and Their Uses", and look for the item "St. Johnswort and Anti-HIV Proteases".

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.